Alabama, 2003Lightning Strike in Alabama, May 14, 2003
May 14, 2003 · NWS BMX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 14, 2:02 AM CST, 4 hours 28 minutes earlier.
Area forecast discussion, May 14, 2:02 AM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
302 AM CDT WED MAY 14 2003
THE FORECAST CONTINUES TO BE A CHALLENGE AND VERY UNSETTLED...
ESPECIALLY FOR THE SHORT TERM PERIODS.
THE FIRST MCS THAT HAS BEEN ADVERTISED FOR THE LAST SEVERAL DAYS
DID DEVELOP BUT MOVED FURTHER SOUTH THAN LAST NIGHTS RUNS THOUGHT
/SIMILAR TO THE GFS RUN FROM 00Z ON MONDAY...BUT EVEN MORE SOUTH
THAN THAT/. THE NEXT MCS IS OVER SOUTHERN TENNESSEE AND NORTHERN
MISSISSIPPI...AND BECOMING MORE ACTIVE ON THE RADAR. THE MODELS
DIFFER GREATLY HERE...ESPECIALLY AT 500 MB. THE GFS IS MORE NORTH IN
ITS PLACEMENT THAN THE ETA. NOT SURE WHAT TO BELIEVE. THE GFS
INITIALIZED SLIGHTLY BETTER SO WILL LEAN MORE TOWARD THAT WITH SOME
HEDGING. WILL KEEP LIKELY POPS FOR THE NORTH TODAY...BUT THE DAY
SHIFT MAY HAVE TO ADJUST IF THINGS DON/T PAN OUT. IN THE SAME
RESPECT WILL GO ON THE COOL SIDE FOR TEMPS...ONCE AGAIN...IF THE
SITUATION IS DIFFERENT AND THE SYSTEM DOES NOT MOVE THROUGH CENTRAL
ALABAMA THIS WILL BE WRONG AND WILL NEED TO BE ADJUSTED. WILL ALSO
MENTION POSSIBLE SEVERE STORMS AS THE WHOLE AREA IS OUT-LOOKED TODAY.
FOR TONIGHT AND THURSDAY...ANOTHER MCS IS FORECAST FOR THIS TIME
PERIOD. WILL KEEP THE LIKELY POPS FOR THIS TIME. THE LATEST RUN
MOVES EVERYTHING THROUGH MAINLY DURING THE OVERNIGHT PERIOD.
GUIDANCE POPS FOR THURSDAY ARE 20% AND LESS. CANNOT BE THAT
OPTIMISTIC. FEEL THAT PLENTY OF BOUNDARIES WILL BE AROUND AND
SOMETHING WILL DEVELOP...PLACEMENT IS THE ISSUE. WILL GO WITH
CHANCE POPS FOR DAY PERIOD. WILL ALSO GO WITH ON THE LOWER END FOR
TEMPS HERE.
THURSDAY NIGHT...STILL FEEL A BREAK MAY OCCUR HERE. WILL DROP POPS
BACK TO THE SLIGHT CHANCE CATEGORY.
FRIDAY THROUGH TUESDAY...A LOW AND FRONT MOVES OUT OF NORTH TEXAS AND
MOVES NORTHEAST THROUGH THIS TIME FRAME. BEST CHANCE FOR RAIN
CONTINUES TO BE SUNDAY WHEN THE FRONT AND LOW ARE FORECAST
TO BE CLOSEST TO THE AREA. WILL KEEP EITHER SCATTERED OR ISOLATED
WORDING THROUGH THIS PERIOD. THIS IS A LONG WAY AWAY...AND EXPECT
SOME CHANGES.
PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY
BHM 075/063 080/062 083 77423
MGM 078/064 082/065 086 57423
.BHM...NONE.
80
Hazardous weather outlook, May 14, 6:17 AM CST, 13 minutes before
ALZ011>015-017>050-141500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
717 AM CDT WED MAY 14 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (TODAY AND TONIGHT)...
ANOTHER IN A SERIES OF CONVECTIVE COMPLEXES WILL MOVE INTO AND
ACROSS THE AREA THIS AFTERNOON AND TONIGHT. WITH NUMEROUS
BOUNDARIES ACROSS THE AREA AND SOME UPPER SUPPORT MOVING IN...THE
STORM PREDICTION CENTER HAS PLACED THE ENTIRE AREA UNDER A SLIGHT
RISK OF SEVERE STORMS. THE PRIME TIME FOR SEVERE WEATHER WILL BE
FROM 1 PM UNTIL AROUND 8 PM.
.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...
STRONG TO SEVERE THUNDERSTORMS AND HEAVY RAINFALL ARE POSSIBLE
ON THURSDAY AS A FEW UPPER LEVEL DISTURBANCES MOVE ACROSS THE REGION.
A FEW STRONG THUNDERSTORMS MAY OCCUR AGAIN OVER THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED THROUGH TONIGHT.
In the hours before
Special weather statement, May 14, 4:13 AM CST, 2 hours 17 minutes before
ALZ012-141100-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 AM CDT WED MAY 14 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR LAMAR COUNTY UNTIL 600 AM
CDT...
.SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE S
POSSIBLE FROM AN APPROACHING THUNDERSTORM.
AT 509 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES NORTHWEST OF SULLIGENT...MOVING SOUTHEAST AT 30 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SULLIGENT...MOLLOY
AND VERNON THROUGH 600 AM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IN ADDITION...FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES ARE POSSIBLE. IF YOU ARE OUTDOORS IN
THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
LAT...LON 3396 8836 3367 8821 3358 8803 3402 8802
Special weather statement, May 14, 4:57 AM CST, 1 hour 33 minutes before
ALZ013-141200-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
557 AM CDT WED MAY 14 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR FAYETTE COUNTY UNTIL 700 AM
CDT...
.SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE
POSSIBLE FROM AN APPROACHING THUNDERSTORM.
AT 554 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTHWEST OF WAYSIDE...MOVING SOUTHEAST AT 30 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WAYSIDE...FAYETTE
AND BERRY THROUGH 700 AM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IN ADDITION...FREQUENT CLOUD TO
GROUND LIGHTNING STIRKES ARE POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
LAT...LON 3391 8793 3373 8794 3361 8766 3377 8757
Special weather statement, May 14, 5:45 AM CST, 45 minutes before
ALZ023-141230-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 AM CDT WED MAY 14 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR TUSCALOOSA COUNTY UNTIL 730 AM
CDT...
.SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE
POSSIBLE FROM AN APPROACHING THUNDERSTORM.
AT 640 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 11 MILES WEST OF SAMANTHA...MOVING SOUTHEAST AT 30 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SAMANTHA...
TUSCALOOSA...NORTHPORT AND HOLT THROUGH 730 AM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
LAT...LON 3345 8789 3331 8776 3305 8735 3352 8733
Lightning, Tuscaloosa
- When
- May 14, 6:30 AM CST
- Where
- Tuscaloosa County, Tuscaloosa
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.290, -87.525 (the zone’s center; the record gives no point)
A home was struck by lightning on the corner of 26th Street and 12th Avenue. The home suffered extensive damage. The thunderstorms also knocked several limbs out of trees and caused minor power outages.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Texas, May 14, 2003$200,000 · F2 · 1 event
- Tornado in Oklahoma, May 14, 2003$50,000 · F2 · 1 event
- Flash Flood and Hail in Iowa, May 14, 2003$1.4 million · 1.75 in hail · 23 events
- Hail in Texas, May 14, 2003$880,000 · 4.5 in hail · 1 event
- Tornado and Hail in Indiana, May 14, 2003$67,000 · F1 · 22 events
- Flash Flood and Hail in Illinois, May 14, 2003$350,000 · 1 in hail · 8 events
- Hail and Damaging Wind in Iowa, May 14, 2003$93,000 · 1.75 in hail · 18 events
- Damaging Winds in Missouri, May 14, 2003$200,000 · 52 kt wind · 2 events
- Damaging Wind in Oklahoma, May 14, 2003$200,000 · 69 kt wind · 1 event
- Damaging Wind and Strong Wind in California, May 14, 2003$160,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in Louisiana, May 14 to 15, 2003$121,000 · 0.75 in hail · 6 events
- Hail and Damaging Winds in Mississippi, May 14, 2003$49,000 · 1.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360709.